Colorado, 2007

Hail in Colorado, May 16, 2007

May 16, 2007 · NWS PUB · 1 event in 1 county or zone

and one became marginally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A few thunderstorms developed across the area...and one became marginally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 16, 1:57 PM MST, 1 hour earlier.

Area forecast discussion, May 16, 1:57 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
257 PM MDT WED MAY 16 2007

.SHORT TERM...
(TONIGHT AND TOMORROW)

MAIN CONCERN THIS PERIOD IS CONVECTION DURING THE AFTERNOON AND
EVENING.

CURRENTLY...TSRA DEVELOPING OVER THE MTNS AND HIG VALLEYS. LATEST
CAPE ANALYSUIS INDICATING 500-1000 J/KG IS NOW OVER THE
REGION...ESPECIALLY ALONG THE I-25 CORRIDOR. ABOUT 30KNTS OF DEEP
SHEAR IS IN PLACE.

REST OF TODAY INTO TONIGHT. MAIN CONCERN IS INTENSITY OF CONVECTION.
DEEP SHEAR IS RUNNING ABOUT 30-40 KNTS OFF THE SPC MESO PAGE AND
CAPES ARE  INCREASING TO 500-1000 J/KG. DWPTS ALONG TEH I-25
CORRIDOR HAVE REMAINED UP...WITH KPUB COMING IN WITH A 49 DWPT AT 1
PM. WINDS AT JET LEVEL ARE FAIRLY STOUT...AROUND 40-50 KNTS. BELIEVE
ENOUGHT PARAMETERS ARE IN PLACE FOR A COUPLE OF MARGINAL SVR STORMS
TO DEVELOP OVER THE I-25 CORRIDOR THIS AFTERNOON. AS THE ACTIVITY
CONTINUES EAST...LESS CAPE WILL BE AVAILABLE...AND INTENSITY AND
COVERAGE OF STORMS SHOULD DECREASE.

FOR TOMORROW...SHOULD ONCE AGAIN SEE SCTD TSRA OVER THE REGION ONCE
AGAIN. DONT BELIEVE ACTIVITY SHOULD BE AS STRONG AS SHEAR AND CAPE
VALUES ARE PRGD TO BE A BIT LESS...BUT COVERAGE SHOULD BE THE SAME.
ACTIVITY MAY ALSO GO A BIT LATER THAN TODAY. /HODANISH

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

THURSDAY NIGHT-SATURDAY NIGHT...WEAK GENERALLY NORTH TO
NORTHWEST FLOW ALOFT PROGGED ACROSS THE REGION AS UPPER LEVEL
RIDGING CONTINUES TO BUILD ACROSS THE DESERT SW THROUGH THE ROCKIES.
MODELS INDICATE WARMING ALOFT UNDER THE RIDGE...AND SHOULD SEE
TEMPERATURES WARMING TO ABOVE SEASONAL AVERAGES ONCE AGAIN THROUGH
THE PERIOD. WITH THE WARMING ALOFT...SHOULD SEE A GRADUAL DECREASE
IN THUNDERSTORM COVERAGE ACROSS THE REGION...THOUGH WITH MOISTURE
PERSISTING UNDER THE RIDGE...WILL CONTINUE TO SEE ISOLATED TO
SCATTERED CONVECTION PERSISTING THROUGH THE PERIOD WITH BEST POPS
REMAINING ACROSS THE HIGHER TERRAIN...HIGH MT VALLEYS AND IMMEDIATE
ADJACENT PLAINS WITH THE NORTHERLY FLOW ALOFT. HAVE ALSO ADDED
SLIGHT POPS ACROSS THE FAR EASTERN PLAINS AS WELL WITH INCREASING
INSTABILITY THROUGH THE PERIOD.MODELS SEEMING HAVING SOME CONVECTIVE
FEEDBACK PROBLEMS WITH KEEPING PRECIP ONGOING OVERNIGHT AND WILL
KEEP POPS MAINLY DIURNAL IN NATURE...THOUGH HAVE KEPT SOME POPS
ONGOING ACROSS MAINLY SOUTHERN AREAS TO BETTER BLEND WITH
SURROUNDING OFFICES.

SUNDAY-MONDAY...UPPER RIDGE FLATTENS ACROSS THE STATE SUNDAY WITH
INCREASING SW FLOW ALOFT MONDAY AS A DEVELOPING SYSTEM ACROSS THE
WEST COAST BEGINS TO MOVE ACROSS THE GREAT BASIN. INCREASING
WESTERLY FLOW AND LEE TROUGHING ACROSS THE PLAINS WILL KEEP TEMPS
ABOVE SEASONAL AVERAGES AND HELP SCOUR OUT LOW LEVEL MOISTURE...WITH
MODELS HINTING AT DRYLINE DEVELOPING ACROSS THE FAR EASTERN PLAINS.

MONDAY NIGHT-WEDNESDAY...LATEST GLOBAL MODELS CONTINUE TREND OF
DIGGING BROAD TROUGH ACROSS THE ROCKIES...WITH STRONG COLD FRONT
MOVING ACROSS THE AREA MONDAY NIGHT ALLOWING FOR COOL AND MOIST
UPSLOPE FLOW TO PERSIST ACROSS EASTERN COLORADO TUESDAY AND
WEDNESDAY. WITH PLENTY OF TIME FOR CONTINUED REFINEMENT OF THE
FORECAST...HAVE BEGUN TO TREND DOWN TEMPERATURES AND INCREASED POPS
THROUGH THIS PERIOD. IF CURRENT PROGS REMAIN TRUE...WILL NEED TO
CONTINUE TO LOWER TEMPS AND INCREASE POPS...WITH ONE LAST BLAST OF
WINTER POSSIBLE FOR ELEVATIONS AOA 8K FEET. -MW

&&

.AVIATION...

MAIN CONCERN WILL BE TSRA COVERAGE OVER ALL 3 TAF SITES. COS LIKELY
TO BE IMPACTED THE MOST AS STRONGEST ACTIVITY SHOULD FORM OVER THE
PIKES PEAK REGION. ACTIVITY SHOULD END BY EARLY EVENING.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/23
Hazardous weather outlook, May 16, 7:46 AM MST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
846 AM MDT WED MAY 16 2007

COZ058>089-093>099-171300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
846 AM MDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ONE OR TWO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY
MAINLY ALONG THE I-25 CORRIDOR. THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.
THESE STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND LAST
INTO THE EARLY EVENING HOURS.

OVER THE REMAINDER OF THE REGION...INCLUDING THE MOUNTAINS AND FAR
EASTERN PLAINS...SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. THUNDERSTORMS IN THE MOUNTAINS WILL DEVELOP BY LATE
MORNING AND LAST THROUGH THE AFTERNOON HOURS. OVER THE FAR EASTERN
PLAINS...THE BEST CHANCE OF THUNDERSTORM ACTIVITY WILL BE THIS
EVENING.

THE COMBINATION OF NORTHWEST FLOW ALOFT COMBINED WITH SOUTHERLY
WIND FLOW AT THE SURFACE...ALONG WITH SUFFICIENT LOW LEVEL
MOISTURE WILL ALLOW FOR ONE OR TWO MARGINALLY SEVERE STORMS TO
DEVELOP ALONG THE I-25 CORRIDOR LATER THIS AFTERNOON AND EARLY
EVENING. FARTHER OUT EAST...THE ATMOSPHERE IS NOT EXPECTED TO BE
AS UNSTABLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED EACH DAY...ESPECIALLY OVER THE MOUNTAINS. THE MAIN
THREATS FROM THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING...WIND GUSTS AROUND 40 MPH...AND POSSIBLY SOME SMALL
HAIL UP TO 1/2 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE LATER THIS AFTERNOON AND EARLY THIS EVENING...MAINLY
ALONG THE I-25 CORRIDOR.

HODANISH

In the hours before

Special weather statement, May 16, 1:40 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
240 PM MDT WED MAY 16 2007

COZ069>071-162215-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
INCLUDING THE CITIES OF...CENTER...DEL NORTE...ALAMOSA...
MONTE VISTA...MANASSA...LA JARA...ANTONITO...SANFORD...SAN LUIS...
FORT GARLAND...BLANCA
240 PM MDT WED MAY 16 2007

FUNNEL CLOUDS ARE BEING REPORTED OVER THE CENTRAL PART OF THE SAN
LUIS VALLEY

THE WEATHER SYSTEM OVER COLORADO WILL FAVOR THE DEVELOPMENT OF
SHOWERS OR THUNDERSTORMS AND THESE WEAK FUNNEL CLOUDS FOR THE NEXT
COUPLE OF HOURS.

THESE WEAK FUNNELS CAN EXTEND THOUSANDS OF FEET DOWN FROM THE
BASE OF THE PARENT CLOUD...AND TYPICALLY LAST FOR ONLY A FEW
MINUTES...THEN DISSIPATE.  HOWEVER...ON RARE OCCASIONS...THEY CAN
BRIEFLY REACH THE GROUND AND CAUSE MINOR DAMAGE.

IF YOU ARE IN SAN LUIS VALLEY...ESPECIALLY SOUTH AND EAST OF
ALAMOSA...BE ALERT FOR THE POSSIBILITY OF SEEING A FUNNEL
CLOUD...AND IF YOU DO...CALL YOUR LOCAL LAW ENFORCEMENT
AGENCY...AND THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE. IF YOU ARE A WEATHER SPOTTER FOR THE NATIONAL WEATHER
SERVICE IN PUEBLO...PLEASE CALL OUR OFFICE DIRECTLY IF YOU SPOT A
FUNNEL CLOUD.

IF A FUNNEL CLOUD COMES CLOSE TO THE GROUND NEAR YOU...GO TO A PLACE OF
SAFETY...PREFERABLY IN A STURDY BUILDING.

NATIONAL WEATHER SERVICE
PUEBLO COLORADO

The radar

The Pueblo radar (KPUX), 118 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Huerfano

When
May 16, 2:57 PM MST to 3:02 PM MST
Where
Huerfano County, 8 mi S of Walsenburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.504, -104.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33762.